Drought, Brown
- When
- June 5, 6:00 AM CST to June 30, 11:59 PM CST
- Where
- Brown forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 45.590, -98.352 (the zone’s center; the record gives no point)
Rapid drying of the topsoil due to hot temperatures in May along lack of rainfall resulted in severe drought conditions developing in the James Valley in the first week of June. In fact this area received a few dust storms when strong winds moved into the region.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Rapid drying of the topsoil due to hot temperatures in May along lack of rainfall resulted in severe drought conditions developing in the James Valley in the first week of June. In fact this area received a few dust storms when strong winds moved into the region. Major crop damage occurred mainly to soybeans in the severe drought area as a result of the dust storm and dryness. The James Valley had much above normal temperatures for the month of June averaging 6 to 7 degrees above normal. With the lack of rainfall throughout June, the severe drought expanded some south by the end of the month. Only small portions of Day, Clark, and Hand counties were in severe drought conditions in June.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 5, 5:15 AM CST, 45 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 615 AM CDT Tue Jun 5 2018 .SHORT TERM...(Today and Tonight) Issued at 352 AM CDT Tue Jun 5 2018 The threat of severe thunderstorms late this afternoon through tonight will be the main forecast challenge. As of 8Z weak upper level shortwave, along with a surface low pressure is producing showers and thunderstorms over western and central North Dakota. These storms should dissipate later this morning as they encounter a more stable environment. MSAS analysis shows a cold front draped across the northeastern portion of the CWA. As upper level ridging slides across the area, the cold front will lift northward today as a warm front. This CWA should see mostly sunny skies today with temperatures climbing into the 90s to near 100 degrees. With 700 mb temps reaching +10 to +14C by 0Z, not expecting convection for the today period. Upper level trough crossing the region mainly tonight will usher a surface cold front through the region. The cold front, along with an increasing LLJ should be the focus mechanism for showers and thunderstorms tonight. Where storms develop and track is a little unclear. Convection could develop over south central ND late this afternoon where the EML is the weakest. These storms could track southeastward tonight, mainly impacting our northeastern CWA. Additional thunderstorms may develop over the Black Hills later this afternoon. These storms could track northeastward tonight and impact a good portion of this CWA. With both scenarios equally plausible, will broad bush pops a bit more than the previous forecast. The biggest increase in pops occurred in northeastern SD and western MN. .LONG TERM...(Wednesday through Monday) Issued at 352 AM CDT Tue Jun 5 2018 The overall long wave pattern across the CONUS for most of the long term will feature a ridge over the middle of the country, including the Northern Plains. Ring of fire activity is expected with this flow type setup, but timing of any s/w activity will be difficult at best. A LL boundary/focus will also remain in the general vicinity of the CWA, thus there will be occasional chances for convection into the early part of the weekend. However, by Sunday and into early next week, a pretty stout looking EML is expected to spread across the Northern Plains, with H7 temps pushing +12C or higher. Thus, suspect capping may win out and keep conditions mostly dry at that time. Temperatures at the beginning of the period will be near normal. However, by late in the weekend and early next week they'll be on the rise again. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday Morning) Issued at 613 AM CDT Tue Jun 5 2018 VFR skies/vsbys are expected through today. Scattered showers and thunderstorms are possible tonight at KMBG/KABR/KATY terminals. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...SD LONG TERM...TDK AVIATION...TDK
Hazardous Weather Outlook National Weather Service Aberdeen SD 429 AM CDT Tue Jun 5 2018 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-060930- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 429 AM CDT Tue Jun 5 2018 /329 AM MDT Tue Jun 5 2018/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight Strong to severe thunderstorms are possible tonight, mainly for locations along the North Dakota, South Dakota border and western Minnesota. Hail and damaging winds will be the main threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional thunderstorm chances exist across the area Wednesday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 5 PM, CDT through tonight. SD
The national radar mosaic for the moment the first event began.
7 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770854, 770856, 770857, 770858, 770859, 770860, 770861.